Botox cause heaviness around mouth and sagging? (photos)

My doctor was giving me 200 units of Botox for migraines for a course of one year in a half. I also got additional Botox around eyes but; after a few months my face began to feel heavy lips began to tingle and pull to right , right eye feels heavy. Face behind to sag or push around mouth leaving loose skin towards lips in the course of two years or less my face completely changed looking older can the heavy ness of Botox for migraines cause this never had this till I got the 200 units for year in a half?

Doctor Answers 5

Botox for migraine

i agree with Dr. Suh. there is a protocol for injection sites but unfortunately this 'cookie cutter' approach does not work for everyone. are you getting injections in the jaw muscles for grinding? that could affect your lower face if they are done to high and relaxing the wrong muscles.


Calgary Physician

Botox for migraine

The "standard"  botox for migraine dose recommended by the manufacturer and based upon clinical trials is 155 units, injected into the upper face and neck only.  This can and should be repeated every 12 weeks.  Injections lower in the face are not part of this usual protocol and can be associated with some weakening of the smile and droopiness of the face.  The good news is that this effect is temporary, and when you return for your next injection you can eliminate these sites, or lower the dose.

Best wishes.

Daniel J. Givens, MD
Dubuque Facial Plastic Surgeon
5.0 out of 5 stars 8 reviews

Lower the dose

I am assuming you are not being injected near your lower face. It is possible for crow's feet injections to affect smiling if they are placed too low. My suggestion initially is to lower the dose significantly and avoid the eye area. I treat many migraine patients successfully with less than half that dose. You may be getting spread of the effect from the scalp injections due to the high dose. Wait until the effect resolves before being treated again. You should also see your primary care doctor and/or your neurologist to assure that you don't have Bell's palsy or another condition causing facial weakness.

Derek Norcom, MD
Portland Physician
4.9 out of 5 stars 11 reviews

Botox for migraines

I believe the injection sites for migraines are not being followed in your case.  If botox is being injected in the standard areas, your mouth should not be affected.   If your injections are too low, especially around the eyes, it can affect your smile and not be able to smile as well.  I do botox for migraine as well as cosmetic and I know where not to inject.   I find that neurologists that do migraine botox often drop patients eyelid and also affect the patients smile.   This is due to not being trained on how to do botox for cosmetic reasons.   You might want to find a physician who can do both. 

Erik Suh, MD
Bellevue Family Physician
5.0 out of 5 stars 5 reviews

Botox and Results

Drooping after botox will take 2-3 months to resolve, but luckily will fully resolve as botox treatment is temporary. Having an injector with experience is the most important. Best, Dr. Emer

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 167 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.